Kansas, 2013

Winter Storm in Kansas, February 20 to 21, 2013

February 20 to 21, 2013 · NWS ICT · 25 events in 25 counties and zones

A powerful storm system ejected out of the southern Rockies and into the plains on February 21st and brought some of the highest snowfall amounts this area has seen in decades. 2 inches which makes this storm the 2nd worst on record!

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful storm system ejected out of the southern Rockies and into the plains on February 21st and brought some of the highest snowfall amounts this area has seen in decades. As of 7 pm on February 21st the Wichita Mid-Continent Airport has measured a storm total snowfall of 14.2 inches which makes this storm the 2nd worst on record! The highest storm total snowfall for Wichita occurred back in 1962 when a storm dumped 15 inches.

One of the more unique aspects of this storm was the amount of thunder snow that took place during the early morning hours of February 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 20, 5:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 20, 5:54 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
554 AM CST WED FEB 20 2013

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CONDITIONS WILL DETERIORATE TO IFR DURING THE DAY AS WINTER STORM
APPROACHES. ONSET OF SNOW IS ANTICIPATED AT KRSL/KHUT/KICT ABOUT
1400 UTC WITH A LATE MORNING ARRIVAL AT KSLN. SOME SPRINKLES/VCSH
POSSIBLE AT KCNU THIS AFTERNOON...WITH PRECIPITATION STARTING IN
EARNEST THIS EVENING. MODELS ALL HINT THAT ALL SITES WILL BE
AFFECTED BY MULTIPLE PIECES OF ENERGY THAT WILL MODULATE
PRECIPITATION INTENSITY AND THEREFORE CEILINGS/VIBILITIES. WITH
SOME MODEL CONTINUITY...HAVE ATTEMPTED TO SHOW THIS TIMING WITH
PERIODS OF LIFR IN +SN. A FOOT OF SNOW IS POSSIBLE NEAR KRSL/KSLN...
AND KHUT NOT FAR BEHIND. SOME POTENTIAL FOR FREEZING DRIZZLE
OR LIGHT FREEZING RAIN BASED BRIEF PERIOD OF LOSS OF CLOUD ICE
AND/OR SLEET AS WARM NOSE ALOFT APPROACHES. GIVEN PROBABILITY OF
OCCURANCE AND ABILITY TO TIME -FZRA/FZDZ AND ITS IMPACT...HAVE
OPTED TO ONLY MENTION SLEET AT THIS TIME. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 340 AM CST WED FEB 20 2013/

DISCUSSION...

FORECAST CONCERNS FOCUS AROUND IMPENDING MAJOR WINTER STORM TO
IMPACT THE REGION TODAY-THU...WITH THE HEAVIEST PRECIPITATION LIKELY
OCCURRING LATE WED NIGHT THROUGH THU MORNING. HEAVY SNOW
ACCUMULATIONS ARE EXPECTED ESPECIALLY ACROSS CENTRAL KS...WITH
MODERATE ICE ACCUMULATIONS POSSIBLE OVER PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KS.

TODAY-FRIDAY:

PREVIOUS FORECASTER HAD AN EXCELLENT HANDLE ON THE SITUATION...AND
MODELS CONTINUE TO BE IN GOOD AGREEMENT...SO OVERALL SPIRIT OF THE
FORECAST REMAINS UNCHANGED. ONLY CHANGES MADE TO THE HEADLINES
WAS TO EXPAND THE WINTER STORM WARNING TO INCLUDE ALL OF FAR
SOUTHEAST KS AS WELL...SINCE THE SYSTEM HAS BEEN TRENDING COLDER
WITH TIME.

INITIAL LEAD WAVE IS EXPECTED TO EJECT ONTO THE PLAINS
TODAY...SPREADING WIDESPREAD LIGHT SNOW NORTHEAST ACROSS THE AREA
THROUGHOUT THE DAY. INITIAL VERY DRY LOW-LEVELS WILL SLOW THE ONSET
OF SNOW HITTING THE GROUND...BUT STOUT LIFT AND DECENT RATES SHOULD
OVERCOME THIS DRY AIR BY MID-MORNING. EXPECTING FIRST WAVE OF
PRECIPITATION TO LIFT NORTHEAST THIS MORNING...WITH POSSIBLY ANOTHER
WAVE TOWARD LATE AFTERNOON. THINKING 1-2 INCHES WILL BE POSSIBLE
TODAY GENERALLY WEST OF THE FLINT HILLS. COULD ALSO SEE AREAS OF
FREEZING DRIZZLE DEVELOP BY THIS AFTERNOON AS CLOUD ICE IS
PERIODICALLY LOST.

THE MEAT AND POTATOES OF THE STORM IS EXPECTED TO ARRIVE AFTER
MIDNIGHT AND PERSIST THROUGH AT LEAST THU MORNING...AS A POWERFUL
NEGATIVELY TILTED SHORTWAVE EJECTS NORTHEAST ACROSS THE PLAINS.
MODELS CONTINUE TO TREND JUST A TAD SLOWER AND FURTHER SOUTH WITH
THIS SYSTEM...RESULTING IN A SLIGHT DELAYED ONSET OF THE HEAVIER
PRECIPITATION. LOOKING LIKE CENTRAL KS (GENERALLY ALONG/NORTH OF
HIGHWAY 50) WILL LIKELY SEE MOSTLY SNOW. GIVEN THE PROLONGED DEEP
AND INTENSE LIFT IN THE SNOW GROWTH ZONE ALONG WITH DECENT LAPSE
RATES...EXPECTED SNOW ACCUMULATIONS WILL LIKELY BE QUITE
HEFTY...RANGING FROM 10-15 INCHES OVER CENTRAL KS...GENERALLY
ALONG/NORTH OF HIGHWAY 50. MODEL GUIDANCE SUGGESTS EVEN HIGHER
AMOUNTS THAN THIS...BUT SINCE MODELS TEND TO OVER-FORECAST SNOW
AMOUNTS...WILL PLAY THE CONSERVATIVE APPROACH. FURTHER SOUTH OVER
SOUTH CENTRAL AND SOUTHEAST KS...A MIX OF SNOW-SLEET-FREEZING RAIN
IS MORE LIKELY. WITH THE SYSTEM TRENDING A TAD FURTHER SOUTH AND
COLDER...THINKING BRUNT OF FREEZING RAIN AND ASSOCIATED ICE
ACCUMULATIONS WILL BE CONFINED TO FAR SOUTHERN KS...GENERALLY SOUTH
OF A LINE EXTENDING FROM WICHITA-EL DORADO-IOLA-YATES CENTER...WHERE
AROUND ONE-QUARTER INCH ICE ACCUMULATIONS WILL BE POSSIBLE. THE
CORRIDOR FROM ROUGHLY KINGMAN TO WICHITA AND UP THE TURNPIKE SHOULD
SEE SNOW/SLEET ACCUMULATIONS OF 4-8 INCHES...WITH SOME ICE
ACCUMULATIONS AS WELL. WITH MORE ICE THAN SNOW OVER SOUTHEAST
KS...SNOW/SLEET ACCUMULATIONS WILL RANGE FROM ROUGHLY 1-4 INCHES.
THE STORM IS EXPECTED TO BEGIN WINDING DOWN THU AFTERNOON.

AS WITH EVERY WINTER STORM...THERE REMAINS SOME UNCERTAINTY ON
EXACTLY WHERE THE RAIN/SNOW/SLEET/FREEZING RAIN LINES WILL SET UP.
THESE TRANSITION ZONES WILL LIKELY BE FAIRLY NARROW...SO ANY MINOR
SHIFTS IN THE APPROACHING SYSTEM WILL CREATE VERY DIFFERENT
PRECIPITATION-TYPE OUTCOMES. THE CURRENT FORECAST INCLUDES THE
HIGHEST CONFIDENCE AREAS AT THIS TIME. THE NEXT FORECAST UPDATE WILL
BE ISSUED BY MID/LATE AFTERNOON.

SATURDAY-TUESDAY:

UNSETTLED PERIOD WITH ISSUES OF POTENTIALLY LINGERING SNOWPACK
ACROSS CENTRAL KS EARLY IN THE PERIOD AFFECTING TEMPS...AND UNCERTAIN
EVOLUTION OF RELOADING WESTERN US LONGWAVE. BOTH GFS/ECMWF HAVE SHOWN
CONSIDERABLE RUN TO RUN AND MODEL TO MODEL VARIABILITY OVER THE PAST
SEVERAL RUNS...LEADING TO A BELOW NORMAL CONFIDENCE IN FORECAST. THE
ECMWF HAS BEEN CONSISTENT SHOWING PRECIPITATION POTENTIAL FOR SUN
NIGHT-TUE...ASSOCIATED WITH LARGE WOUND UP SURFACE LOW AS
SIGNIFICANT SHORTWAVE MOVES INTO THE PLAINS. ITS SOLUTIONS RANGE
FROM A BRIEF PERIOD OF WARM SECTOR RAIN AND DRY SLOT...TO SOME WITH
SURFACE LOW DRIFTING OVER THE MIDDLE OF THE FORECAST AREA. THIS
COULD LEAD TO SIGNIFICANT SNOW IN NORTHERN SECTIONS. HOWEVER GFS
SOLUTIONS ARE ALL OVER THE PLACE...THE SURFACE LOW AT 0600 UTC MON
RANGES FROM NEAR MSP TO DFW.  GRANTED THE LAST TWO RUNS HAVE HAD THE
LOW NEAR OMA. GIVEN MEAGER CONTINUITY OF ECMWF...WILL KEEP CONSENSUS
PRECIPITATION PRETTY MUCH GOING WITH MINOR TWEAKS TO
TEMPERATURES...GENERALLY A BIT WARMER IN THE SOUTH/COOLER IN THE
NORTH...AND ATTEMPTING TO HEDGE PRECIPITATION TYPE FORECAST BASED ON
THICKNESSES/SURFACE TEMPERATURES.

HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    29  28  32  13 /  80 100 100  20
HUTCHINSON      28  26  29  10 /  80 100 100  20
NEWTON          28  26  30  11 /  60 100 100  30
ELDORADO        29  27  32  13 /  60 100 100  30
WINFIELD-KWLD   31  30  36  14 /  80 100 100  10
RUSSELL         26  23  24   4 /  80 100 100  40
GREAT BEND      27  24  26   5 /  80 100 100  20
SALINA          28  24  26   9 /  70 100 100  50
MCPHERSON       28  25  28  10 /  70 100 100  30
COFFEYVILLE     37  30  38  20 /  60 100 100  20
CHANUTE         35  28  34  18 /  30 100 100  40
IOLA            34  27  33  18 /  30 100 100  50
PARSONS-KPPF    37  29  37  18 /  40 100 100  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY
FOR KSZ052-053-069>072-093>096-098>100.

WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR KSZ032-033-
047>051-067-068-082-083-091-092.

&&
Hazardous weather outlook, Feb 20, 4:34 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
434 AM CST WED FEB 20 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
434 AM CST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MAJOR WINTER STORM IS EXPECTED TO AFFECT THE AREA TODAY THROUGH
THURSDAY...PRODUCING HEAVY SNOW ACROSS CENTRAL KANSAS...AND A
WINTRY MIX OF ACCUMULATING SNOW AND ICE ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST WINTER STORM WARNING
AND WINTER WEATHER ADVISORY FOR DETAILS.

SUB-ZERO WIND CHILLS ARE EXPECTED THURSDAY NIGHT THROUGH EARLY
FRIDAY MORNING GENERALLY NORTHWEST OF THE TURNPIKE.

A MIX OF RAIN AND SNOW WILL BE POSSIBLE ACROSS CENTRAL AND PARTS
OF SOUTH CENTRAL KANSAS SUNDAY INTO MONDAY. LIGHT SNOW
ACCUMULATIONS APPEAR POSSIBLE AT THIS TIME OVER MAINLY CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Kingman

When
February 20, 7:00 AM CST to February 21, 6:00 PM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 18 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Harper

When
February 20, 7:00 AM CST to February 21, 6:00 PM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 15 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Reno

When
February 20, 7:15 AM CST to February 21, 6:00 PM CST
Where
Reno forecast zone
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 13 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Cowley

When
February 20, 7:25 AM CST to February 21, 6:00 PM CST
Where
Cowley forecast zone
Reported by
COOP Observer
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A wintry mix fell across the county throughout the event. Heavy snow with totals up to 6 inches were noted along with intermittent sleet and freezing rain. Travel across the area was treacherous.

Winter Storm, Chautauqua

When
February 20, 7:30 AM CST to February 21, 6:00 PM CST
Where
Chautauqua forecast zone
Reported by
Emergency Manager
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The county had to deal with a nasty wintry mix of snow between 2 and 5 inches, sleet, and freezing rain. Travel across the county was treacherous.

Winter Storm, Elk

When
February 20, 8:00 AM CST to February 21, 6:00 PM CST
Where
Elk forecast zone
Reported by
Law Enforcement
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heavy snow up to 6 inches was noted in the far northwestern section of the county. The rest of the county had to deal with a nasty wintry mix of snow between 1 and 6 inches, sleet, and freezing rain. Travel across the county was treacherous.

Winter Storm, Sedgwick

When
February 20, 8:13 AM CST to February 21, 6:00 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 14 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

A new record snow fall amount of 14.2 inches occurred at the airport which made it the 2nd worst snowstorm on record.

Winter Storm, Sumner

When
February 20, 8:15 AM CST to February 21, 6:00 PM CST
Where
Sumner forecast zone
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 13 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Butler

When
February 20, 8:15 AM CST to February 21, 6:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 10 inches in depth. Travel across the area was very treacherous.

Winter Storm, Russell

When
February 20, 8:30 AM CST to February 21, 6:00 PM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 12 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Barton

When
February 20, 8:30 AM CST to February 21, 6:00 PM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 12 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Lincoln

When
February 20, 9:00 AM CST to February 21, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 10 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Ellsworth

When
February 20, 9:00 AM CST to February 21, 6:00 PM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 12 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Rice

When
February 20, 9:00 AM CST to February 21, 6:00 PM CST
Where
Rice forecast zone
Reported by
Emergency Manager
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 13 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Greenwood

When
February 20, 9:00 AM CST to February 21, 6:00 PM CST
Where
Greenwood forecast zone
Reported by
Emergency Manager
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 10 inches in depth. Travel across the area was very treacherous.

Winter Storm, Wilson

When
February 20, 9:00 AM CST to February 21, 6:00 PM CST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

A wide range of wintry precipitation fell across the county. Heavy snow with amounts accumulating up to 6 inches was noted in the far northwestern sections. While a wintry mix of snow, sleet up to one inch deep, and intermittent freezing rain were noted further to the south. Travel conditions were treacherous across the county.

Winter Storm, Saline

When
February 20, 9:30 AM CST to February 21, 6:00 PM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 12 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, McPherson

When
February 20, 9:30 AM CST to February 21, 6:00 PM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 14 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Marion

When
February 20, 9:30 AM CST to February 21, 6:00 PM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 14 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Harvey

When
February 20, 9:30 AM CST to February 21, 6:00 PM CST
Where
Harvey forecast zone
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 16 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Woodson

When
February 20, 9:30 AM CST to February 21, 6:00 PM CST
Where
Woodson forecast zone
Reported by
Emergency Manager
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 8 inches in depth. Travel across the area was very treacherous.

Winter Storm, Neosho

When
February 20, 9:30 AM CST to February 21, 6:00 PM CST
Where
Neosho forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain caused for very difficult driving conditions across the county. Snow amounts of up to 5 inches combined with sleet accumulations up to one inch and intermittent freezing rain to create several traveling problems.

Winter Storm, Montgomery

When
February 20, 9:35 AM CST to February 21, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The county had to deal with a nasty wintry mix of snow between 1 and 4 inches, sleet up to one inch deep, and to top it off, several periods of freezing rain. Travel across the county was treacherous.

Winter Storm, Chase

When
February 20, 10:00 AM CST to February 21, 6:00 PM CST
Where
Chase forecast zone
Reported by
Emergency Manager
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Moderate to heavy snow fell through out the day and evening hours accumulating to very impressive amounts. A few locations saw snow totals up to 16 inches in depth. However, some drifts were much deeper between 2 and 3 feet. Travel across the area was very treacherous.

Winter Storm, Allen

When
February 20, 10:00 AM CST to February 21, 6:00 PM CST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain caused for very difficult driving conditions across the county. Snow amounts of up to 5 inches combined with sleet accumulations up to one inch and intermittent freezing rain to create several traveling problems.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427950, 427952, 427949, 427959, 427962, 427961, 427956, 427957, 427958, 427931, 427935, 427933, 427934, 427937, 427960, 427965, 427938, 427941, 427943, 427948, 427966, 427971, 427964, 427946, 427969.